Study Confirms Link Between Diabetes Med and Rare But Dangerous Complication
SLGT2 inhibitors can hike risk for condition known as diabetic ketoacidosis, research shows
WEDNESDAY, June 7, 2017 (HealthDay News) -- A new class of type 2 diabetes drugs called SGLT2 inhibitors could increase the risk of a rare, life-threatening complication of the disease called ketoacidosis, a new study warns.
SGLT2 inhibitors include prescription medications such as canagliflozin, dapagliflozin and empagliflozin. Brand names are Invokana, Invokamet, Farxiga, Xigduo XR, Jardiance and Glyxambi.
These drugs first became available in 2013, but in 2015 the U.S. Food and Drug Administration issued a warning about an increased risk for diabetic ketoacidosis when SGLT2 inhibitors are used.
The condition typically occurs in people with type 1 diabetes. And while it is uncommon in people with type 2 diabetes, case reports have shown it can occur with type 2 disease, according to the study authors.
Ketoacidosis can cause vomiting, abdominal pain, shortness of breath and swelling in the brain. Left untreated, the condition can be fatal, the researchers said.
The new study "essentially confirms what doctors had already suspected," said diabetes expert Dr. Stanislaw Klek, an endocrinologist at NYU Winthrop Hospital in Mineola, N.Y.
"Fortunately, the rate of diabetic ketoacidosis is still very low and should not prevent the usage of this medication class," he added. "It is important to be aware of this potential complication and monitor for symptoms of diabetic ketoacidosis, particularly during periods of illness."
In the new study, researchers at Brigham and Women's Hospital in Boston analyzed data from 40,000 people with type 2 diabetes. They found that those taking SGLT2 inhibitors were twice as likely to develop diabetic ketoacidosis than those taking another class of diabetes drugs called DPP4 inhibitors (drugs such as Januvia and Onglyza).
Still, the risk to any one patient remains very slim, the researchers stressed. They estimated that among patients taking an SGLT2 inhibitor, only about 1 in every 1,000 patients would develop this ketoacidosis.
The findings were published June 8 in the New England Journal of Medicine.
Even though diabetic ketoacidosis is uncommon, doctors need to closely monitor type 2 diabetes patients for signs and symptoms of the complication, said study author Dr. Michael Fralick. He's from Brigham and Women's division of pharmacoepidemiology and pharmacoeconomics.
"This is a side effect that's usually seen in patients with type 1 diabetes mellitus -- not type 2 -- so doctors are not 'on the lookout' for it," Fralick said in a hospital news release. "That means that the risk of this side effect might actually be even higher than what we found due to misdiagnosis/under-recording."
Dr. Minisha Sood is an endocrinologist at Lenox Hill Hospital in New York City. Reviewing the findings, she explained that SGLT2 inhibitors "have been a welcome addition to the arsenal of glucose [blood sugar]-lowering medications. They lower blood glucose by increasing the amount of glucose eliminated through the urine."
But the drugs may interfere with levels of a particular hormone, glucagon, which in turn leads to an unhealthy rise in acids called ketones. "When ketone acids build up in the system, this can lead to diabetic ketoacidosis," Sood explained.
She agreed that patients and doctors should be alert to the rare but potential risk for diabetic ketoacidosis, especially in the early weeks after a person starts taking an SLGT2 inhibitor.
But Sood believes the study findings are not reason for patients to immediately switch to another form of diabetes medication.
"SLGT2 inhibitors work extremely well to control diabetes [and they have the added benefit of lowering blood pressure and weight as well] so the benefits definitely outweigh the risks of therapy," she said.
The American Diabetes Association has more on diabetic ketoacidosis.